Alert archive / California / Areal Flood Advisories in 2021
Areal Flood Advisory 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this areal flood advisory at Dec 14, 2021, 10:05 AM PST for Ventura County, California. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2021, 10:05 AM PST (18:05 UTC)
- Expired
- Dec 14, 2021, 2:00 PM PST
- In force
- 4 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 11 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WGUS86 KLOX 141805
FLSLOX
Flood Advisory
National Weather Service Los Angeles/Oxnard CA
1005 AM PST Tue Dec 14 2021
CAC111-142100-
/O.NEW.KLOX.FA.Y.0021.211214T1805Z-211214T2100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
1005 AM PST Tue Dec 14 2021
...FLOOD ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
* WHAT...Urban and small stream flooding caused by excessive
rainfall is expected.
* WHERE...A portion of southwest California, including the following
area, Ventura County.
* WHEN...Until 100 PM PST.
* IMPACTS...Minor flooding in low-lying and poor drainage areas.
Water over roadways.
* ADDITIONAL DETAILS...
- At 1002 AM PST, Doppler radar and automated rain gauges
indicated brief heavy rain. This will cause urban and small
stream flooding. Between 2 and 6 inches of rain have fallen
with highest amounts occurring in the mountains.
- Some locations that will experience flooding include...
Oxnard, Thousand Oaks, Simi Valley, Ventura, Camarillo,
Fillmore, Ojai, Chatsworth, Moorpark, Santa Paula, Newbury
Park, and Oak Park.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3437 11948 3444 11944 3490 11944 3488 11928
3486 11928 3486 11924 3481 11924 3481 11898
3479 11898 3479 11888 3429 11864 3424 11863
3424 11867 3417 11867 3417 11879 3408 11894
3405 11895 3415 11922 3426 11927 3426 11926
$$
EB2 follow-up statements
749
WGUS86 KLOX 142055
FLSLOX
Flood Advisory
National Weather Service Los Angeles/Oxnard CA
1255 PM PST Tue Dec 14 2021
CAC111-142200-
/O.EXT.KLOX.FA.Y.0021.000000T0000Z-211214T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
1255 PM PST Tue Dec 14 2021
...FLOOD ADVISORY NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...
* WHAT...Urban and small stream flooding caused by excessive
rainfall continues.
* WHERE...Ventura County.
* WHEN...Until 200 PM PST.
* IMPACTS...Minor flooding in low-lying and poor drainage areas.
Flooded roadways. River or stream flows are elevated.
* ADDITIONAL DETAILS...
- At 1252 PM PST, Doppler radar and automated rain gauges
indicated moderate to heavy rain. This will cause urban and
small stream flooding.
- Some locations that will experience flooding include...
Oxnard, Thousand Oaks, Simi Valley, Ventura, Camarillo,
Fillmore, Ojai, Moorpark, Santa Paula, Newbury Park, and Oak
Park.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Campers and hikers should avoid streams or creeks.
&&
LAT...LON 3437 11948 3444 11944 3490 11944 3488 11928
3486 11928 3486 11924 3481 11924 3481 11898
3479 11898 3479 11888 3429 11864 3424 11863
3424 11867 3417 11867 3417 11879 3408 11894
3405 11895 3415 11922 3426 11927 3426 11926
$$
Kittell829
WGUS86 KLOX 142207
FLSLOX
Flood Advisory
National Weather Service Los Angeles/Oxnard CA
207 PM PST Tue Dec 14 2021
CAC111-142217-
/O.EXP.KLOX.FA.Y.0021.000000T0000Z-211214T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
207 PM PST Tue Dec 14 2021
...FLOOD ADVISORY HAS EXPIRED...
The Flood Advisory has expired for Ventura County.
The heavy rain has ended. Urban and small stream flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures. Expected additional moderate to heavy rain may result
in additional flood advisories.
LAT...LON 3437 11948 3444 11944 3490 11944 3488 11928
3486 11928 3486 11924 3481 11924 3481 11898
3479 11898 3479 11888 3429 11864 3424 11863
3424 11867 3417 11867 3417 11879 3408 11894
3405 11895 3415 11922 3426 11927 3426 11926
$$
KittellWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this areal flood advisory went out at Dec 14, 8:16 AM PST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 14, 8:16 AM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
816 AM PST Tue Dec 14 2021
.SYNOPSIS...14/238 AM.
A strong storm system will slowly move over the region today.
Rain, heavy at times, and high elevation snow will continue
through the afternoon. Gusty and potentially damaging winds are
expected over the area today as well. Another weak storm system
will affect the region Thursday followed by dry weather next
weekend.
&&
.SHORT TERM (TDY-THU)...14/815 AM.
***UPDATE***
Overall, storm is working out very well so far. Latest satellite
shows main rain band moving through LA county with secondary
impulse generating additional rain across SLO/SBA counties. Rain
totals so far have been very impressive with 4.50-7.50 inches in
the foothills/mountains and 1-3 inches for coasts/valleys.
Rainfall rates have generally ranged 0.25-0.75 inches per hour
with local rates up to 1.40 inches per hour. Current snow levels
around 6000-7000 feet. As for winds, gusts up to 73 MPH are
currently observed in the mountains with gusts 30-45 MPH across
the coasts/valleys.
For the immediate short term, forecast looks very much on track.
With secondary impulse moving through, rain will continue through
the afternoon. As stressed before, thunderstorms parameters are
not too impressive, but with impressive jet moving across the area
and very cold air aloft, there still is a threat of thunderstorms
through the afternoon. Even if no thunderstorms develop, these
features may help enhance the rain rates. So, there still is a
threat of rain rates exceeding USGS thresholds for the recent burn
areas and the FLASH FLOOD WATCHES will remain in effect (see
LAXFFALOX). As for snow, expect the snow levels to drop through
the afternoon, likely down to around 5500 feet. So, the
precipitation will fall as snow at the higher elevations. With the
strong wind gusts expected to continue, winter weather conditions
will continue across the LA/Ventura mountains and the WINTER
STORM WARNING will remain in effect through 800 PM (see
LAXWSWLOX). Will need to watch the situation this evening as snow
levels continue to drop as the Grapevine area could be impacted by
some light snow accumulations. As for winds, expect the gusty
winds to continue through the afternoon and current slate of HIGH
WIND WARNINGS and WIND ADVISORIES will remain in effect (see
LAXNPWLOX).
Overall, current forecast has good handle on the situation. Will
likely need to make some minor updates through the day, but any
updates are not expected to be significant.
***From Previous Discussion***
The front is currently over VTA county and is heading towards LA
county in time to make a mess of rush hour. The main rain action
over night has been over SLO and SBA counties where 1.5 to 5
inches has fallen across the coasts and coastal vlys with only a
half inch to inch falling across those counties interiors. This
rainfall produces numerous instances of urban and roadway flooding
but the rainfall was not intense enough to trigger any debris
flow warnings.
The front will bring moderate to heavy rain to VTA and LA counties
from now through about noon. Later this morning a post frontal
trof will bring a second round of moderate rain to SBA/VTA/LA
counties through the afternoon. Cold air aloft will move over the
area later this morning along with some impressive jet dynamics
and these items will combine to bring a slight chc of TSTMs to
most of the area.
Rainfall amounts still look to range from 1-3 inches for csts/vlys
and 3-6 inches across the foothills and mountains. The system
might have a touch less dynamics than forecast relying more on
orographic lift to produce the large rainfall totals. therefore,
the flatter portions of the coasts may see a little less rainfall
as will the interior sections.
Rainfall rates between 0.33 to 0.66 inches per hour are expected,
but with enhanced orographic lift and the potential for convection
1 inch per hour rates are very possible (and have already been
observed in SBA county). Due to the potential for 1 inch per hour
rainfall rates flash flood watches are in effect for the burn
scars in SBA and LA counties. Please see LAXFFALOX for the latest
details on timing/location.
Snow levels will remain quite high today (above 6000 feet) during
the period heaviest precipitation. The resorts should recieve
between 1 to 3 feet of snow today. For lower elevations, snow
levels will not drop until later this afternoon when the majority
of the precipitation will be to the east of the area. So,
snowfall totals at lower elevations will be much less. There is
still a chance that the Grapevine could see 1-2 inches of
snow this evening. A winter storm warning is in effect for the
mtns of LA and VTA counties due to the combination of heavy snow
and very strong (60 to 70 mph) wind gusts. Please see LAXWSWLOX
for the latest details.
Winds are the final part of todays storm. Currently there are
plenty of 60+ mph warning level gusts in the mtns and 35 to 45 mph
gusts in portions of the vlys. The winds are not mixing down to
the lower elevations however. The wind advisories for the Central
Coast were cancelled and if the winds do not pick by mid morning
the rest of the coastal advisories may need to be cancelled also.
Please see LAXNPWLOX for the latest details on the various wind
products.
The rain (and mtn snow) will taper off and end from the NW to the
SE starting late this afternoon. The latest NAM is a little
quicker to bring the dry air and NVA and most of the area could be
precipitation free by early evening
Dry NW flow aloft will allow Wednesday to be a mostly sunny and
dry day. Due to all of the cool air ushered in by today's storm
max temps will remain mired in the mid and upper 50s or about 10
degrees blo normal.
A weak mostly inside slider will roll through the area on
Thursday. It will make for a mostly cloudy day. The Central Coast
will likely see some rain (no more than a quarter inch). It will
fall apart as it rounds Pt Conception but it will still bring a
chc of light rain (less than a tenth of an inch) to Ventura
county. It will be a little warmer with max temps reaching into
the lower to mid 60s.
.LONG TERM (FRI-MON)...14/336 AM.
Both the GFS and EC deterministic mdls along with their respective
ensembles show that a ridge will develop over the area with some
offshore flow as well. Skies will be mostly clear and there will
some morning winds but likely not advisory levels. Max temps will
warm 3 to 5 degrees each day but even still max temps will come in
below normal.
A little inside slider will bring some mid level clouds and a few
degrees of cooling on Sunday.
The ensemble spreads form the EC and GFS are quite large next
Monday which indicates a fair amount of uncertainty in the
forecast which for now calls for cloudier and cooler conditions.
Both mdls are still hinting a new storm sometime either the 22nd
or 23rd.
&&
.AVIATION...14/1200Z.
At 1155Z at KLAX, there was a deep moist layer to 7000 feet.
Low confidence in all TAFs as cigs, vis, wx and winds will all be
highly variable. Cigs and VIS will be predominantly MVFR. Only
isolated instances of LIFR conds are expected. There is a 20
percent of chance of thunderstorms today with the best chc over
the LA coast late morning through afternoon. Improving conditions
are likely after 02Z.
Turbulence is likely over and near to the higher trrn.
KLAX..Low confidence in TAF as cigs, vis, wx and winds will all
be highly variable. Cigs and VIS will be predominantly MVFR. There
is a 20 percent chc of brief 1SM +RA OVC004 14Z-18Z. There is a
20 percent of chance of a TSTM 18Z-00Z. There is a 30 percent chc
that the wind gusts will not exceed 20kt. Good confidence that
east wind component will exceed 10 kt through 20Z.
KBUR...Low confidence in TAF as cigs, vis, wx and winds will all
be highly variable. Cigs and VIS will be predominantly MVFR. There
is a 20 percent chc of brief 1SM +RA OVC004 14Z-18Z. Lgt turbc is
likely and there is a 30 percent chc of mdt turbc.
&&
.MARINE...14/449 AM.
For the Outer Waters, moderate confidence in current forecast.
Small Craft Advisory (SCA) level winds will continue through
tonight over northern portions of the waters. Winds shift to a
northwest direction this afternoon and night. Gale force winds
should linger over southern portions of the outer waters into this
evening. SCA level seas may linger into Thursday.
For the Inner Waters north of Point Sal, moderate confidence in
current forecast. High confidence in SCA level wind and seas
remaining through tonight. By Wednesday, high confidence in winds
returning to below SCA levels, whereas SCA level waves may linger
into Thursday.
For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Moderate confidence Gale force
winds through this evening, then SCA level winds continuing
through tonight. By Wednesday, high confidence in winds and seas
returning to below SCA levels.
A storm system will continue moving through the area, bringing
dangerous sea conditions with widespread gale force winds, seas up
to 12 to 15 feet, and steep waves. There will also be moderate to
heavy rain and the potential for thunderstorms. Refer to the
Marine Weather Statement for more information. Mariners should
remain in safe harbor during these dangerous conditions.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST this evening for
zones 34-35. (See LAXCFWLOX).
High Wind Warning in effect until noon PST today for zones
37-38-51-52. (See LAXNPWLOX).
High Surf Advisory in effect until 2 PM PST Wednesday for
zones 39>41-87. (See LAXCFWLOX).
Wind Advisory in effect until 11 AM PST this morning for zone
39. (See LAXNPWLOX).
Flash Flood Watch in effect until noon PST today for zones
39-52. (See LAXFFALOX).
Wind Advisory in effect until 3 PM PST this afternoon for
zones 40-41-44>46-88-547. (See LAXNPWLOX).
Flash Flood Watch in effect until 6 PM PST this evening for
zones 46-54-59. (See LAXFFALOX).
Winter Storm Warning in effect until 8 PM PST this evening
for zones 53-54. (See LAXWSWLOX).
High Wind Warning in effect until 1 PM PST this afternoon for
zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
zones 645-670. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PST this evening for zones
650-655-676. (See LAXMWWLOX).
Gale Warning in effect until 3 PM PST this afternoon for zone
673. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (THU-MON).
No significant hazards expected.
&&
PUBLIC...Rorke
AVIATION...Lund
MARINE...Phillips/Lund
SYNOPSIS...RAT
weather.gov/losangelesIn the hours before
Local storm report, Dec 14, 5:32 AM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
532 AM PST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM NON-TSTM WND GST 3 E VENTURA 34.27N 119.21W
12/14/2021 M58 MPH VENTURA CA MESONET
MESONET STATION VTUC1 VENTURA VENTURA.
1215 AM NON-TSTM WND GST 3 E VENTURA 34.27N 119.21W
12/14/2021 M58 MPH VENTURA CA MESONET
MESONET STATION VTUC1 VENTURA GOVT CTR ALERT
0235 AM NON-TSTM WND DMG 3 W WESTLAKE VILLAGE 34.14N 118.88W
12/14/2021 VENTURA CA LAW ENFORCEMENT
TREE DOWN BLOCKING ROADWAY ON W POTRERO ROAD
AT STAFFORD ROAD IN THE SANTA MONICA RANGE.
0436 AM DEBRIS FLOW 2 E LAKE CASITAS 34.39N 119.30W
12/14/2021 VENTURA CA LAW ENFORCEMENT
MUD/DIRT/ROCK AT HWY 33 AND CREEK RD.
0655 PM NON-TSTM WND DMG 4 NNE GOLETA 34.49N 119.80W
12/13/2021 SANTA BARBARA CA LAW ENFORCEMENT
ROCKS IN EASTBOUND LANES ON SR 154 AT
PAINTED CAVE RD.
1127 PM DEBRIS FLOW 2 ESE LAKE CACHUMA 34.57N 119.94W
12/13/2021 SANTA BARBARA CA LAW ENFORCEMENT
ROCKS IN ROADWAY ON HWY 154 AT RANCHO
ALLEGRE RD.
1130 PM DEBRIS FLOW 4 NE GOLETA 34.47N 119.78W
12/13/2021 SANTA BARBARA CA LAW ENFORCEMENT
LARGE ROCKS IN EASTBOUND LANES ON HWY 154 AT
MARIA YGNACIA LANE.
0126 AM FLOOD 6 E SANTA BARBARA 34.44N 119.62W
12/14/2021 SANTA BARBARA CA LAW ENFORCEMENT
ROADWAY FLOODING AT SR 192/RANDALL RD.
0129 AM FLOOD 3 N REFUGIO STATE BEACH 34.51N 120.07W
12/14/2021 SANTA BARBARA CA LAW ENFORCEMENT
ROADWAY FLOODING AT 1800 REFUGIO RD; ROAD IS
CLOSED.
0154 AM DEBRIS FLOW 4 ENE SANTA BARBARA 34.45N 119.65W
12/14/2021 SANTA BARBARA CA LAW ENFORCEMENT
LARGE BOULDERS IN ROADWAY AT 833 E MOUNTAIN
DRIVE, SANTA BARBARA.
0207 AM DEBRIS FLOW 1 ESE LAKE CACHUMA 34.57N 119.96W
12/14/2021 SANTA BARBARA CA LAW ENFORCEMENT
A FEW ROCKS IN ROADWAY ON SR 154 NEAR LAKE
CACHUMA.
1128 AM FLOOD 2 NNE TEMPLETON 35.58N 120.70W
12/13/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
ROADWAY COMPLETELY FLOODED AT RAMADA DRIVE
AND MARQUITA AVE IN TEMPLETON.
0929 PM NON-TSTM WND DMG 1 WSW SANTA MARGARITA 35.37N 120.64W
12/13/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
MAJOR PART OF TREE DOWN ON TASSAJARA CREEK
RD, PARTIALLY BLOCKING EASTBOUND SIDE.
0934 PM NON-TSTM WND DMG 2 WNW SAN LUIS OBISPO 35.28N 120.70W
12/13/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
POWERLINES DOWN AT W FOOTHILL BLVD.
1009 PM FLOOD 1 S PISMO BEACH 35.12N 120.63W
12/13/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
ROADWAY FLOODING IN GROVER BEACH AT SR1 AND
W GRAND AVE.
1106 PM FLOOD 1 N SAN LUIS OBISPO 35.29N 120.66W
12/13/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
ROADWAY COMPLETELY FLOODED ON HWY 101 AT
SANTA ROSA STREET.
0338 AM FLOOD 1 NNE TEMPLETON 35.57N 120.70W
12/14/2021 SAN LUIS OBISPO CA LAW ENFORCEMENT
ROADWAY FLOODING ON THE MAIN STREET ON-RAMP
TO THE SB HWY 101.
0105 AM DEBRIS FLOW 4 N MALIBU 34.07N 118.81W
12/14/2021 LOS ANGELES CA LAW ENFORCEMENT
MUD/DIRT/ROCKS ON KANAN DUME RD.
0210 AM NON-TSTM WND GST 9 NE SAN FERNANDO 34.39N 118.34W
12/14/2021 M89 MPH LOS ANGELES CA MESONET
MESONET STATION SE678 MAGIC MTN TRUCK TRL
(SCE).
0230 AM NON-TSTM WND GST 7 NNE FALLING SPRINGS 34.40N 117.81W
12/14/2021 M59 MPH LOS ANGELES CA MESONET
MESONET STATION 371SE SCE BIG ROCK CREEK RD.
0255 AM NON-TSTM WND GST 5 NNE SAN FERNANDO 34.35N 118.42W
12/14/2021 M62 MPH LOS ANGELES CA MESONET
MESONET STATION CNIC1 CAMP NINE RAWS.
0520 AM DEBRIS FLOW 6 SSE AGOURA HILLS 34.07N 118.71W
12/14/2021 LOS ANGELES CA LAW ENFORCEMENT
LARGE BOULDERS ACROSS ALL LANES ON BOTH
SIDES OF THE TUNNEL.
&&
KSThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 6:56 PM PST | Areal Flood Advisory | LOX | San Luis Obispo | 15 hr |
| Dec 13, 8:04 PM PST | Areal Flood Advisory | LOX | Santa Barbara | 15 hr |
| Dec 14, 1:19 AM PST | Areal Flood Advisory | LOX | Ventura | 6 hr |
| Dec 14, 3:00 AM PST | Small Craft Advisory | LOX | 3 days | |
| Dec 14, 4:09 AM PST | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Dec 14, 9:46 AM PST | Wind Advisory | LOX | 10 hr | |
| Dec 14, 10:12 AM PST | Areal Flood Advisory | LOX | Los Angeles | 5 hr |
Nearby
Areal Flood Advisories in California, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.